Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1994 May;28(5):643-9.

Benzocaine-induced methemoglobinemia: report of a severe reaction and review of the literature.

Author information

  • 1Stanford University Medical Center, CA.

Abstract

OBJECTIVE:

To report a case of benzocaine-induced inethemoglobinemia and present a review of the related literature.

CASE REPORT:

An 83-year-old man received benzocaine topical anesthesia 600 mg prior to intubation for resection of a thyroid adenoma. The patient became severely cyanotic after induction of anesthesia. After a negative workup for common causes of cyanosis. blood co-oximetry analysis revealed a methemoglobin concentration of 54.1 percent. Intravenous methylene blue reversed the methemoglobinemia, although delayed recurrence 20 h later necessitated readministration of intravenous methylene blue. The patient developed cardiovascular instability and severe neurologic depression requiring prolonged ventilatory support.

DISCUSSION:

Methemoglobinemia can result from exposure to a number of drugs including benzocaine. Cyanosis, neurological and cardiac dysfunction may result when methemoglobin concentrations exceed 30 percent. Clinical diagnosis is made on the presentation of cyanosis unresponsive to oxygen administration and a distinctive arterial blood brown color; laboratory confirmation is by cooximetry. Treatment of symptomatic methemoglobinemia is by intravenous methylene blue (1-2 mg/kg) administration. Fifty-four cases of benzocaine-induced methemoglobinemia have been reported in the literature. Intubation, endoscopy/bronchoscopy, and ingestion were the most common procedures in which benzocaine administration produced methemoglobinemia. Infants and the elderly were more likely to develop toxic methemoglobinemia after benzocaine exposure. Other risk factors included genetic reductase deficiencies, exposure to high doses of anesthetic, and presence of denuded skin and mucous membranes.

CONCLUSIONS:

Because of the potential for severe complications, methemoglobinemia should be corrected promptly in compromised patients and those with toxic benzocaine concentrations. The possibility of masking symptoms during general anesthesia carries special risk of use of this agent in the preanesthesia setting.

PMID:
8069004
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk